Levodopa-induced Dyskinesia in Parkinson’s disease: Epidemiology, etiology, and treatment
ABSTRACT Although levodopa is the gold standard for treating motor symptoms of Parkinson's disease (PD), long-term therapy leads to levodopa-induced dyskinesia (LID). Dyskinesia refers to involuntary movements other than tremor and most commonly consists of chorea that occurs when levodopa-derived dopamine is peaking in the brain ("peak-dose dyskinesia"). However, dyskinesia can also consist of dystonia or myoclonus and occur during other parts of the levodopa dosing cycle. New validated rating scales and home diaries can better help the health care provider assess the timing and severity of dyskinesia. The exact etiology of LID is unknown, but there is evidence that abnormal pulsatile stimulation of dopamine receptors may be contributory. Treatment of LID includes adjustment of PD medications to maximize "on" time without troublesome dyskinesia. Amantadine is the only medication available with demonstrated ability to reduce the expression of established LID without reducing antiparkinsonian benefit. Other medications that are currently being studied to treat established LID include antiepileptics and serotonergic medications. Deep brain stimulation of the subthalamic nucleus is now the most commonly used surgical procedure for PD patients, and it is very effective in treating LID.
- SourceAvailable from: Philip Seeman
[Show abstract] [Hide abstract]
- "During MPTP Administration scale. ☆ Relevant conflict of interest/financial disclosures: JBK and JMB hold shares in Atuka Inc.; PS holds shares in Clera, Inc.; KJ is a former employee and consultant to Clera Inc. 1998; Zesiewicz et al., 2007), none of these approaches have succeeded in Phase III clinical trials. "
ABSTRACT: 3,4-Dihydroxyphenylalanine (L-DOPA) treatment of Parkinson's disease (PD) is compromised by motor side effects, such as dyskinesia and non-motor problems, including psychosis. Because of the marked reduction in brain dopamine in PD and the resultant dopamine D2 receptor supersensitivity, it is impossible to use standard potent dopamine D2 receptor antagonists such as haloperidol to alleviate side effects without compromising the anti-parkinsonian benefits of L-DOPA. Haloperidol antagonizes D2 receptors with high affinity and slowly dissociates from D2 receptors (50% dissociation at 38min). We hypothesized that a rapidly dissociating D2 antagonist might allow some functional dopaminergic transmission and thus have a profile, with respect to reduction of dyskinesia and anti-parkinsonian effects, that was more useful therapeutically. The present study tested the principle of using a fast-off-D2 drug, CLR151 (50% dissociation at 23s) to modify L-DOPA actions in cynomolgus macaques with MPTP-parkinsonism. CLR151 (100mg/kg p.o.) reduced L-DOPA-induced dyskinesia and activity in the parkinsonian macaque by 86% and 52% respectively during peak action. CLR151 (100mg/kg) also reduced psychosis-like behaviour (i.e. reduced apparent visual hallucinations by 78%). Nevertheless, this dose of CLR151 significantly reduced the duration of anti-parkinsonian action of L-DOPA, ON-time (by 90%), and increased parkinsonian disability (by 57%). These data suggest that fast-off-D2 dopamine receptor antagonists, with D2-off-rate values close to those for CLR151, are unlikely to be useful in the treatment of dyskinesia and psychosis in PD. However, fast-off-D2 drugs could provide benefit if new congeners would have an even faster dissociation rate. Such drugs are now becoming available.Progress in Neuro-Psychopharmacology and Biological Psychiatry 01/2013; 43. DOI:10.1016/j.pnpbp.2012.12.008 · 4.03 Impact Factor
[Show abstract] [Hide abstract]
- "Levodopa therapy in Parkinson's disease (PD) reverses motor deficits but prolonged treatment and disease progression leads to the development of motor complication, including dyskinesia (Nutt, 1990; Chase et al., 1998; Fahn, 2000; Zesiewicz et al., 2007; Jenner, 2008). The pathogenic mechanisms leading to the induction of dyskinesia remain unclear but there is an almost absolute requirement for nigral dopaminergic neuronal loss (Schneider 1989; Boyce et al., 1990; Nutt, 1990). "
ABSTRACT: Hyperinnervation of the striatum by serotoninergic (5-HT) terminals occurs after destruction of the dopaminergic nigro-striatal pathway. Recent studies have suggested that non-physiological release of dopamine (DA) formed from levodopa in these serotoninergic terminals underlies abnormal involuntary movement (AIMs) induction in 6-OHDA lesioned rats. In the present study, we used tryptophan hydroxylase (TPH) immunohistochemistry to determine whether 1-methyl-4-phenyl-1,2,3,6-tetrahydropyridine hydrochloride (MPTP) treatment and the induction of dyskinesia by levodopa alter the morphology of 5-HT fibres in the striatum of common marmosets. The caudate-putamen of normal monkeys contained numerous fine and smooth TPH positive fibres and numerous varicose fibres, but a marked hyperinnervation of TPH positive fibres characterised by a significant increase in the number and diameter of TPH positive axon varicosities was noted in the dorsal caudate and putamen of MPTP-intoxicated monkeys but not the globus pallidus. In MPTP-intoxicated marmosets that had received chronic levodopa treatment to induce dyskinesia, a further increase in the number and enlargement of TPH positive axonal varicosities in both caudate nucleus and putamen was evident. Following LID induction, a similar pattern of increase was also observed in the external segment of the globus pallidus, but only a significant varicosity enlargement was seen in the internal pallidal segment. These results confirm that striatal 5-HT hyperinnervation follows nigro-striatal pathway loss and provide the first evidence in primates that chronic levodopa treatment and the onset of dyskinesia are associated with a marked hypertrophy of striatal 5-HT axonal varicosities. These findings support the concept that altered 5-HT function may contribute to the genesis or expression of LID.Neurobiology of Disease 12/2010; 40(3):599-607. DOI:10.1016/j.nbd.2010.08.004 · 5.20 Impact Factor
[Show abstract] [Hide abstract]
- "In recent years, however, a great deal of attention has been paid to the hypothesis that such abnormal movements may be the expression of a pathological form of motor learning taking place in the dopamine-denervated basal ganglia (Calon et al 2000, Chase and Oh 2000, Jenner 2008 and Pisani et al 2005). Supporting this view is clinical evidence demonstrating that the instatement of abnormal movements requires a certain amount of time from the beginning of the therapy and that such movements are irreversible when established (Zesiewicz et al., 2007). Furthermore, the existence of actual abnormalities involving procedural motor learning has been demonstrated in PD patients (Doyon 2008 and Muslimovic et al 2007). "
ABSTRACT: Repetitive stimulation of dopamine receptors located in the basal ganglia may lead to the manifestation of sensitized, abnormal, motor responses in dopamine-denervated rats. In order to study the role of motor behavior execution on the expression of these altered motor responses, we evaluated how "priming", a phenomenon displaying neurochemical and behavioral features peculiar to a sensitized abnormal motor response in dopamine-denervated rats, depends on actual movement performance. To this end, unilaterally 6-hydroxydopamine-lesioned rats received apomorphine (0.2 mg/kg s.c.), being either allowed to move or immobilized (1 h) before, concomitantly to, or after its administration, respectively. Three days after apomorphine, the dopamine D(1) receptor agonist 1-Phenyl-2,3,4,5-tetrahydro-(1H)-3-benzazepine-7,8-diol (SKF 38393, 3 mg/kg s.c.) was administered to all animals. Rats that had performed rotational behavior following apomorphine administration displayed robust contraversive rotational behavior in response to SKF 38393, whereas rats that had been immobilized concomitantly to, but neither before nor after apomorphine, did not. To clarify whether stress, which may be increased by immobilization, mediated the results observed, additional rats received apomorphine paired with immobilization plus the corticosterone-synthesis inhibitor metyrapone (100 mg/kg i.p.), or apomorphine paired with a tail stressor, being not immobilized. Metyrapone did not affect the capacity of immobilization to prevent priming and tail stressor imposition did not affect priming magnitude, suggesting that stress has minimal or no effect on the results observed. This study demonstrates how movement performance following initial dopaminergic stimulation governs the occurrence of a sensitized, abnormal, motor response to a subsequent dopaminergic challenge in dopamine-denervated rats.Neuroscience 12/2008; 158(4):1625-31. DOI:10.1016/j.neuroscience.2008.11.009 · 3.33 Impact Factor